Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 142, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2011, 8:15 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2011, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 17, 2011, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Harrison County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:22 PM CDT | HAIL 0.75 | Persia, IA | |
| Jun 17, 8:35 PM CDT | HAIL 1 | 3 Se Persia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 7:09 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2547 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
200 WUUS53 KOAX 180115 SVROAX IAC085-165-180200- /O.NEW.KOAX.SV.W.0142.110618T0115Z-110618T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 815 PM CDT FRI JUN 17 2011 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HARRISON COUNTY IN SOUTHWEST IOWA... SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST IOWA... * UNTIL 900 PM CDT * AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR PERSIA...OR 31 MILES NORTHEAST OF OMAHA...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... SHELBY...PORTSMOUTH...TENNANT...NISHNA BEND RECREATION AREA... PANAMA AND WESTPHALIA. THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 67 AND 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN OMAHA. && LAT...LON 4151 9565 4166 9570 4176 9538 4151 9527 TIME...MOT...LOC 0116Z 251DEG 5KT 4158 9557 WIND...HAIL <50MPH 1.50IN $$ FOLTZ
2 follow-up statements
365 WWUS53 KOAX 180142 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 842 PM CDT FRI JUN 17 2011 IAC085-165-180200- /O.CON.KOAX.SV.W.0142.000000T0000Z-110618T0200Z/ SHELBY IA-HARRISON IA- 842 PM CDT FRI JUN 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 900 PM CDT... AT 840 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES SOUTHEAST OF PERSIA. THIS STORM WAS LOCATED NEAR PERSIA...OR 34 MILES NORTHEAST OF OMAHA...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... TENNANT AND NISHNA BEND RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN OMAHA. && LAT...LON 4151 9559 4161 9562 4170 9535 4151 9527 TIME...MOT...LOC 0142Z 251DEG 5KT 4159 9552 WIND...HAIL <50MPH 1.00IN $$ FOLTZ
160 WWUS53 KOAX 180155 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 855 PM CDT FRI JUN 17 2011 IAC085-165-180205- /O.EXP.KOAX.SV.W.0142.000000T0000Z-110618T0200Z/ SHELBY IA-HARRISON IA- 855 PM CDT FRI JUN 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES WILL EXPIRE AT 900 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN OMAHA. LAT...LON 4151 9559 4161 9562 4170 9535 4151 9527 TIME...MOT...LOC 0155Z 251DEG 5KT 4160 9550 $$ FOLTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:12 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 17, 3:12 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 312 PM CDT FRI JUN 17 2011 .SHORT TERM...TONIGHT THROUGH MONDAY. SURFACE COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL STALL OUT ACROSS KANSAS AND MISSOURI ON SATURDAY THEN BEGIN TO LIFT NORTH AS A WARM FRONT SUNDAY INTO MONDAY. PERIODS OF THUNDERSTORMS LIKELY DURING THIS TIME WITH STEEP MID LEVEL LAPSE RATES AND GOOD MOISTURE IN PLACE NEAR THE BOUNDARY. EASTERN PARTS OF THE CWA HAVE SOME CHANCE THIS EVENING WITH THE COLD FRONT IN THE AREA BUT THEN EXPECT MAINLY DRY CONDITIONS ON SATURDAY INTO THE FIRST PART OF SUNDAY AS THE FRONT SETTLES SOUTH OF THE AREA ACROSS KANSAS AND MISSOURI. INCREASING POPS RETURN BY SUNDAY NIGHT AND EXTEND THROUGH MONDAY AS THIS BOUNDARY WORKS ITS WAY NORTH AS A WARM FRONT AND WESTERN TROUGH DEEPENS WITH CLOSED LOW DEVELOPING OVER THE WESTERN HIGH PLAINS BY MONDAY. POTENTIAL FOR HEAVY RAIN WILL EXIST ON THE NORTH SIDE OF THE WARM FRONT SUNDAY NIGHT WITH MCS DEVELOPMENT ACROSS NEBRASKA AS LOW LEVEL JET KICKS IN. ACTUAL FRONTAL POSITION WILL BE THE MAIN UNCERTAINTY DURING THIS TIME WITH TEMPERATURES AND STORM CHANCES HIGHLY DEPENDANT ON THE LOCATION OF THE BOUNDARY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. SAME SYSTEM HANGS AROUND THE CENTRAL PLAINS REGION INTO THE MIDDLE OF THE WEEK AS CLOSED UPPER LOW TRACKS SLOWLY EAST ACROSS THE REGION. THIS WILL ALLOW FOR A CONTINUED THREAT OF RAIN AND THUNDERSTORMS FOR THE AREA BEFORE THE UPPER SYSTEM MOVES EAST ON WEDNESDAY. HIGH PRESSURE FOLLOWS WEDNESDAY NIGHT INTO THURSDAY WITH LESS CERTAINTY POPS BEYOND THURSDAY AS LEE TROUGH DEVELOPS AND WARM ADVECTION RETURNS TO THE WESTERN HIGH PLAINS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS COLD FRONT MOVING THROUGH TAF SITES WILL BRING A WIND SHIFT TO KLNK/KOMA BY 21Z. WEAKENING CAP IN THE ATMOSPHERE COULD BE BROKEN BY 23Z AT KOMA/KLNK TO ALLOW THUNDERSTORMS AT THOSE TWO SITES...BUT THEN PUSHING SOUTH/EAST THROUGH THE REMAINDER OF THE EVENING. VFR CONDITIONS EXPECTED THROUGH THE PERIOD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DEWALD
Hazardous weather outlook, Jun 17, 4:15 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 415 PM CDT FRI JUN 17 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 415 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A COLD FRONT WHICH IS STALLED OVER EXTREME EASTERN NEBRASKA LATE THIS AFTERNOON. MODERATE TO STRONG INSTABILITY REMAINS IN PLACE AHEAD OF THE FRONT OVER FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AND ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN THIS AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS THROUGH THE EVENING. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE REGION. SEVERE WEATHER WILL BE POSSIBLE DURING THAT TIME FRAME...ESPECIALLY FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER THROUGH THE REMAINDER OF THE SUMMER. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT OR SATURDAY...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS IN YOUR AREA. FOBERT
In the hours before
Local storm report, Jun 17, 6:54 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD 2 W FREMONT 41.44N 96.53W
06/17/2011 DODGE NE NWS EMPLOYEE
NUMEROUS FUNNEL CLOUD REPORTS WEST OF FREMONT AND ANOTHER
POSSIBLY NORTH OF CEDAR BLUFFS.
&&
RCHERMOKLocal storm report, Jun 17, 7:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL CEDAR BLUFFS 41.40N 96.61W
06/17/2011 M1.75 INCH SAUNDERS NE PUBLIC
0736 PM HAIL 1 NW FREMONT 41.45N 96.51W
06/17/2011 M1.00 INCH DODGE NE LAW ENFORCEMENT
&&
RCHERMOKLocal storm report, Jun 17, 7:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 N CEDAR BLUFFS 41.41N 96.61W
06/17/2011 M1.75 INCH SAUNDERS NE PUBLIC
&&
RCHERMOKLocal storm report, Jun 17, 7:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL FREMONT 41.44N 96.49W
06/17/2011 M0.88 INCH DODGE NE EMERGENCY MNGR
DIME AND NICKEL SIZE HAIL WEST SIDE OF TOWN.
&&
RCHERMOKLocal storm report, Jun 17, 7:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL CEDAR BLUFFS 41.40N 96.61W
06/17/2011 E2.00 INCH SAUNDERS NE LAW ENFORCEMENT
HAIL NOW A LITTLE LARGER THAN GOLF BALL SIZE. HAIL HAS
LASTED FOR AT LEAST 10 MINUTES AND WAS CAUSING
SIGNIFICANT DAMAGE IN TOWN.
&&
RCHERMOKLocal storm report, Jun 17, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 WSW FREMONT 40.64N 97.32W
06/17/2011 E1.00 INCH SALINE NE TRAINED SPOTTER
STREET FLOODING ALSO REPORTED IN FREMONT WITH WATER TO
NEAR CURB LEVEL.
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:12 AM CDT | Areal Flood Advisory | OAX | Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.